Connect with others who understand.

sign up log in
About MyLupusTeam
Real members of MyLupusTeam have posted questions and answers that support our community guidelines, and should not be taken as medical advice. Looking for the latest medically reviewed content by doctors and experts? Visit our resource section.

Are Lupus Pills Any Use If Flare Ups Still Cause Pain?

Are Lupus Pills Any Use If Flare Ups Still Cause Pain?

Were any of you prescribed prednisone with imuran (azathioprine)? I was on 30mg prednisone and felt better but when i started imuran (prednisone 20mg and imuran 50mg daily), the joint pain and swelling returned in multiple joints. Energy is still good. Are lupus pills any use if flare ups still cause pain?

A MyLupusTeam Member said:

Hello AimunJawed,

Honestly, that is a question I ask myself every other day. I have noticed a difference, but it is hard to pinpoint how much of a role the medications play. I am on Cellcept and Plaquenil and recently ended my prednisone taper. Initially, I was only on Prednisone until I saw a rheumatologist. My doctor immediately put me on Plaquenil but it takes roughly 3-6 months for your body to respond to the medication, so I had to take Prednisone infrequently (especially if I experienced internal or external inflammation). With Prednisone, I right away noticed a difference but it does not always make the issue go away. For instance, I have had a few problems with my lungs (e.g. pleurisy and scarring) and the Prednisone helped to alleviate it, however, there is still something lingering and the Prednisone won't heal it. Now, I had to start taking the Cellcept because the Plaquenil was not making a difference in my lab work (e.g. complements and double DNA strands). Even now, with all medications, my scores are SLOWLY moving to a normal range, nevertheless, I am not experiencing frequent or severe flare-ups. Although I did make some drastic lifestyle changes, drink/take turmeric, exercise, and eat balanced and healthy meals (all still a work in progress).

Moreover, I understand what you are going through with the joint pain and swelling. At some point, I experienced inflammation throughout all my joints and body, pain, and stiffness. Some of the things I did (and still do) to help reduce it and hopefully help heal it is consuming turmeric whether it's in a capsule or its fresh roots=tea, the important part is that it contains black pepper in the ingredients. Also, practicing yoga, especially hot yoga. You have to be consistent, it almost becomes ritualistic.

I hope you are feeling better. Take care of yourself.

Kind regards,
Yaritza

edited, originally posted 4 months ago
A MyLupusTeam Member said:

Hello, I talked to my doctor about it. He said my joint pain and swelling was a side effect of imuran. My lupus symptom is also joint pain and swelling but this one occurred after the medicine. So he was able to distinguish it. We stopped imuran and started methotrexate. This has eliminated most of the pain and swelling although i do sometimes get one or two random joint that hurts a lot mostly in hands. Methotrexate is affecting my eyes. It is painful. I have not discussed that with doctor yet.

posted 3 months ago
A MyLupusTeam Member said:

Im still asking myself this exact question. I had even stopped taking my meds for a few months because i was still in pain and the fatigue was on a whole different level to the point where i didnt want to work and most days i couldnt and i work from home so that should explain the fatigue. I was always tired and the pain was ridiculous. My body always feels like a bruise as far as if my husband hugs me it hurts, if my son wants to play, it hurts. So i stopped taking the meds, the pain stayed but wasnt as bad but here we are further down the road and my organs did a whole shutdown so i started back taking the meds. Idk if the medicine is even for the pain or moreso to prevent our immine systems from attacking and shutting down our organs. I dont think the joint pain ever stops unless you’re in remission or taking some kind of muscle relaxer all the time. So this is a very good question for your doctor. Im certainly asking mine at my next appointment in April. I hope u feel better soon, please do lmk if you find any solutions.

posted 3 months ago
A MyLupusTeam Member said:

Hi Aimum,

It takes time. Try to remember self-compassion and patience.

I have only consumed turmeric in two ways.

One is capsules. I specifically used this one (no sponsor): https://www.vitaminshoppe.com/p/turmeric-60-veg.... The important thing to note is that it contains black pepper. The reason for, turmeric's active component that helps with inflammation cannot be digested by the human body and black pepper assist in breaking it down which makes it easier for us to get all of its benefits.

The other way is by making tea from turmeric roots. (You can search your local grocery store). I searched a few videos on Youtube. Here, I add turmeric root, cinnamon stick, slices of lemon, black pepper, and a drizzle of coconut oil to water, bring it to a boil, and then turn it off. You can add other herbs you like, such as ginger root and Italian parsley.

Also note, turmeric stains!! So be extra careful. Use gloves etc. When I drink turmeric tea I use a straw to avoid staining my teeth.

Hope this helps!

Kind regards,
Yaritza

posted 4 months ago
A MyLupusTeam Member said:

Dear Yaritza, thank you so much for your detailed reply. I will start being consistent now. Does the tumeric need to be cooked/boiled or is the powder enough as is? Thank you for your advice!

Sending warm regards and love,
Aimun

posted 4 months ago
Already a Member? Log in